Maryland, 2019

Flooding in Maryland, May 19, 2019

May 19, 2019 · NWS LWX · 7 events in 1 county or zone

A warm front passed through the area, and plenty of moisture from the Gulf of Mexico led to the development of showers and thunderstorms. Some produced heavy rainfall that led to localized flooding in north-central Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front passed through the area, and plenty of moisture from the Gulf of Mexico led to the development of showers and thunderstorms. Some produced heavy rainfall that led to localized flooding in north-central Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 19, 2:09 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, May 19, 2:09 PM EST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Sun May 19 2019

.SYNOPSIS...
A warm front will push northeast of the area. A cold front will
approach from the Ohio Valley Sunday night and cross the region
Monday. High pressure will return for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Heavy showers and a few severe thunderstorms are moving
northeast across parts of eastern West Virginia and central
Maryland. So far, two Severe Thunderstorm Warnings have been
issued for parts of the eastern West Virginia Panhandle and
parts of central Maryland. Small hail, lightning and very heavy
rainfall has been occurring with this activity. A Severe
Thunderstorm Watch has been issued for western and central
Maryland and northern and eastern West Virginia. As we close in
on the 4pm to 6pm timeframe, additional heavy showers and severe
thunderstorms could develop over and east of the Potomac
Highlands and farther east toward the Blue Ridge Mountains.
Although the current Severe Thunderstorm Watch doesn't cover the
metro areas, a few strong thunderstorms could occur late this
afternoon and evening. Much of our CWA remains in a Severe
Thunderstorm Watch, except for southern Maryland.

Thunderstorms will be weakening and moving northeastward later
this evening and overnight. The chance POPs will likely linger
until early morning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
An associated cold front with the low pressure over the St.
Lawrence Valley Monday will move across our CWA Monday. While
instability will be less than today, decent CAPE and shear
profiles will coincide with frontal convergence. Hence, the
frontal zone should be marked by scattered showers and thunderstorms.
Again, gusty winds will be a threat--this time sub-severe--as
model soundings have indicated for a couple of days now a
potential to mix 30-40 kt. Our eastern one-third of our CWA is
under a Marginal Risk of severe thunderstorms Monday into Monday
evening. Any activity should push south/east of the area before
sunset as a cooler and drier airmass advects in. Monday night's
temperatures should be back in the 50s.

High pressure will build across the area from central Canada
Tuesday. Believe gusty northwest winds (15-20 kt) will continue
in the morning on the back side of the departing low. The cold
advection will be responsible for highs around 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A upper level high will build over our region through Saturday. High
pressure at the surface will be in place over the mid-Atlantic and
the southeast US. This set up will lead to a warming trend
throughout next week. As the upper level high remains over our
region, upper level shortwaves will move through the system and
affect our area periodically. There is still a lot of uncertainty on
when and where these disturbances will move through the mid-
Atlantic. The location of the disturbances will all depend on the
overall location of where the upper level high/ridge settles along
the east coast. The main result of this setup will be the potential
for scattered showers and thunderstorms to form and move through our
region each day.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers and a few severe thunderstorms will move near the MRB
and CHO terminals this afternoon. Showers and thunderstorms
could pose a brief MVFR or IFR threat to MRB and CHO, and
perhaps IAD the remainder of this afternoon.

Once shower and thunderstorm activity diminish this evening,
when patchy fog may develop again, there should be an uptick in
activity Monday (by midday) as the cold front crosses the
terminals. Fropa will clear all terminals before 00Z Tuesday,
likely by several hours.

The airmass will be substantially drier Monday night and
Tuesday. Higher confidence VFR will prevail.

VFR conditions are expected for all terminals next week as high
pressure builds into our region. Flight restrictions could be
possible within showers and thunderstorms.

&&

.MARINE...
A couple of stray thunderstorms could move across parts of the
Potomac River near D.C. or over the northern Chesapeake Bay
through mid evening. The gradient wind sufficient to support a
low-end Small Craft Advisory, but any stronger thunderstorm
likely will require a Marine Warning.

A cold front will cross the waters Monday. Once again, scattered
showers and thunderstorms anticipated to be coincident with the
front. Model soundings suggest deep mixing possible. While some
of this likely tied to showers/thunderstorms, believe there is
enough of a gradient component to issue a Small Craft Advisory
for Monday late morning through afternoon as well.

Winds likely to subside after dark due to the nocturnal
inversion, but the pressure gradient with the related low will
support a new round of mixing on Tuesday. More Small Craft
conditions possible. Quiet weather expected Wednesday-Thursday.

&&

.TIDES/COASTAL FLOODING...
Positive water level departures will linger through tonight. The
wind regime will do nothing to change things through tonight.
If anything, water levels could rise slightly, making for a more
widespread minor flood with high tide early Monday morning. A
cold frontal passage Monday night hopefully will ease this
condition by Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>543.
     Small Craft Advisory from 11 AM to 6 PM EDT Monday for
     ANZ530>543.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, May 19, 1:40 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
240 PM EDT Sun May 19 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
240 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms with damaging winds and large hail
are possible late this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather through this
evening to the National Weather Service per standard operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
240 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM for portions
of north central and western Maryland, eastern West Virginia, and
far northwestern Virginia. Elsewhere, isolated severe
thunderstorms with damaging winds and large hail are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening. Please
report severe weather to the National Weather Service per standard
operating procedures.

In the hours before

Local storm report, May 19, 2:57 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     1 SW ROXBURY MILLS      39.25N  77.06W
05/18/2019                   HOWARD             MD   911 CALL CENTER

            UPDATED REPORT...TWO TREES DOWN NEAR THE INTERSECTION
            OF JENNINGS CHAPEL RD AND HOWARD CHAPEL RD.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1904383

ADS
Local storm report, May 19, 3:30 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             3 ENE CLEAR SPRING      39.67N  77.88W
05/19/2019  M2.00 INCH       WASHINGTON         MD   BROADCAST MEDIA

&&

EVENT NUMBER LWX1904388

STRONG
Local storm report, May 19, 3:49 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             2 W CLEAR SPRING        39.66N  77.97W
05/19/2019  E1.00 INCH       WASHINGTON         MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1904389

ADS
Local storm report, May 19, 4:15 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 SSW WARRENTON         39.69N  77.80W
05/19/2019  M1.75 INCH       WASHINGTON         MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1904390

LFR
Local storm report, May 19, 5:35 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 WSW LONG MEADOW       39.67N  77.77W
05/19/2019                   WASHINGTON         MD   911 CALL CENTER

            TREE DOWN ALONG BROADFORDING ROAD.

&&

EVENT NUMBER LWX1904391

STRONG
Local storm report, May 19, 5:39 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     3 NNE CLEAR SPRING      39.70N  77.91W
05/19/2019                   WASHINGTON         MD   911 CALL CENTER

            TREE DOWN ALONG MERCERSBURG ROAD.

&&

EVENT NUMBER LWX1904392

STRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Washington

When
May 19, 7:03 PM EST to 9:03 PM EST
Where
Washington County, 1.97 mi SSE of Fairview to 2.12 mi WNW of Broadfording
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.693, -77.840

The 13000 Block of Broadfording Road was closed due to water over the road.

Flood, Washington

When
May 19, 7:06 PM EST to 9:06 PM EST
Where
Washington County, 1.48 mi SSE of Fairview to 1.29 mi S of Fairview
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.700, -77.840

The intersection of Hicksville Road and Rockdale Road was closed due to flooding.

Flood, Washington

When
May 19, 7:42 PM EST to 9:42 PM EST
Where
Washington County, 1.61 mi WNW of Broadfording to 1.87 mi WNW of Broadfording
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.688, -77.828

Cresspond Road was closed due to flooding.

Flood, Washington

When
May 19, 7:42 PM EST to 9:42 PM EST
Where
Washington County, Charlton to 0.21 mi SSW of Charlton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.630, -77.900

Shank Road was closed due to flooding.

Flood, Washington

When
May 19, 7:42 PM EST to 9:42 PM EST
Where
Washington County, 0.62 mi SSE of Ashton to 0.72 mi SSE of Ashton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.622, -77.915

Ashton Road was closed at Gruber Road due to flooding.

Flood, Washington

When
May 19, 7:42 PM EST to 9:42 PM EST
Where
Washington County, 1.48 mi SSE of Fairview to 1.45 mi SE of Fairview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.700, -77.840

Rockdale Road was closed due to flooding.

Flood, Washington

When
May 19, 7:42 PM EST to 9:42 PM EST
Where
Washington County, 1.27 mi ESE of Fairview to 0.78 mi NW of Cearfoss
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.710, -77.830

Wishard Road was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824998, 825000, 825003, 825004, 825005, 825006, 825007.